The family of an Indiana teenager who committed suicide after taking only two doses of Tamiflu believes the drug's severe side effects caused his untimely death.
Charlie Harp led a normal and happy life, according to his loved ones. Not only did he excel in academics, but was also active in sports. He was even looking forward to joining the wrestling team before the tragedy.
They claim he had never shown signs of emotional instability or thoughts about suicide. He was the same "amazing child" with a constant smile on his face.
Charlie's Flu Diagnosis And Suicide
Harp was diagnosed with influenza last Jan. 25 and like many other victims of the infection, he was prescribed with Tamiflu. He then took his first dose while on the car ride home, hoping that he would make a speedy recovery.
The following day, his aunt and guardian Jackie Ray sent him a text message but received no response. She sensed that something was wrong and asked her husband Brad to check up on the teenager.
His uncle came home only to discover a devastating sight. Upon arriving, he found the lifeless teenager inside their garage.
Details of how Harp died have not been disclosed but the couple could only think of one culprit and that is his flu medication. They said they have not been properly informed of its potential side effects.
The manufacturer declined to comment on Harp's death. However, it issued a subsequent statement, confirming that similar side effects have already been reported and that these cases also involved younger flu patients.
Although it assured that such reports would be investigated, Tamiflu's maker emphasized there is still no evidence proving these events were induced by its product.
Meanwhile, Harp's loved ones will not be silenced as they wait for answers. Through the internet, they launched an awareness campaign on dangers that come with the flu treatment.
"The thought of someone else not knowing and give it to their children, I can't bear that," says Jackie Ray.
The Side Effects Of Tamiflu
The U.S. Food and Drug Administration listed nausea and vomiting as the most common side effects during the first two days of taking the medication. To avoid these conditions, patients are advised to take Tamiflu with meals.
Moreover, the agency notes that children and teenagers are indeed at a higher risk for more severe side effects such as "confusion or abnormal behavior" that could occur shortly after starting flu treatment.
Patients should be closely monitored for psychological changes. If any unusual behavior is observed, a healthcare provider must be contacted right away.